What is Topical Steroid Withdrawal (Red Burning Skin Syndrome)?
Topical corticosteroids are one of the primary treatments for atopic dermatitis (AD), when good skin care and frequent use of moisturizers aren’t enough to control the symptoms of itching, redness, and rash. Topical corticosteroids are generally used daily for a short time period (two weeks or less). Limiting the consistent use of topical corticosteroids minimizes side effects, which can include atrophy (thinning of the skin), stretch marks, or changes in skin color. 1
A small percentage of people who use topical corticosteroids develop topical steroid addiction (TSA), which is also called red burning skin syndrome (RBSS). Unlike other addictions, TSA is not usually characterized by a compulsive need to use the medication. Rather, it has been called an addiction because the skin symptoms experienced by the individual become worse than they were before the treatment once the medication is discontinued. This withdrawal reaction is characterized by a redness of the skin (erythema) that often develops where the AD was initially and spreads across the body day by day.2
Symptoms of topical steroid withdrawal
The clinical symptoms of TSA actually begin before the medications are withdrawn. In a person with TSA, while they are still using the medication, the skin may look almost normal or as though the AD is well controlled by the topical corticosteroids. However, some people experience more itching than before they began using topical corticosteroids or intensely itchy, nodule eruptions may also develop. Some doctors may mistakenly see these symptoms as a difficult-to-treat form of AD, as the lesions are very similar, but these are often signs of TSA.
Once the topical corticosteroids are withdrawn, the redness (erythema) develops. The redness extends even to parts of the body where the topical medication was never applied. The typical spreading of the redness is from the face to the neck, the arms, trunk, and then the legs, although some people have different variations of this. The palms of the hands and the soles of the feet are rarely affected by the redness. Some people also experience edema (a swelling of the skin), papules, pustules, or a fever. These acute withdrawal symptoms gradually disappear as time passes, although it may take weeks or even years before the skin is completely healed. Many people become depressed or pessimistic at the time it takes for the withdrawal symptoms to pass, but gradually the skin will improve. For a time, the skin may be very sensitive and react to every small stimulus, such as a bandage adhesive or seasonal climate changes. This hypersensitivity also improves with time. 2
How is topical steroid addiction treated?
Although stopping the use of topical corticosteroids brings on the red burning skin syndrome or TSA, the discontinuation of these medications is necessary to help the skin heal. Some doctors may recommend a gradual tapering of the topical corticosteroids while others recommend an abrupt withdrawal. Some patients experience withdrawal symptoms even with a gradual decrease, and abrupt discontinuation is recommended for these cases.
Ironically, the most effective medications during the withdrawal period are systemic steroids. Systemic steroids are given orally or by injection and suppress the inflammatory response of the body’s immune system.2
How common is topical steroid addiction?
There is no documentation on how many people with AD experience TSA, although experts estimate that it is rare, occurring in approximately 12% of people with AD who use topical corticosteroids.2
How can I reduce the risk of developing topical steroid addiction?
The risk of developing TSA is greater with longer periods of topical corticosteroid application and with more potent strengths of the medication. Most doctors recommend that topical corticosteroids should not be used continuously for longer than two weeks. 2
- Eichenfield LF, Tom WL, Chamilin SL, et al. Guidelines of care for the management of atopic dermatitis. Journal of the American Academy of Dermatology. 2014;71:116-32.
- Fukaya M, Sato K, Sato M, et al. Topical steroid addiction in atopic dermatitis. Drug, Healthcare and Patient Safety. 2014;6:131-138. doi:10.2147/DHPS.S6920.